Minnesota, 2016

Tornadoes and Flash Flooding in Minnesota, July 11, 2016

July 11, 2016 · NWS MPX · 30 events in 10 counties and zones

The morning of Monday, July 11th, two waves of thunderstorms moved across west central and central Minnesota. Very heavy rainfall and isolated hail occurred with the main area of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Monday, July 11th, two waves of thunderstorms moved across west central and central Minnesota. Very heavy rainfall and isolated hail occurred with the main area of storms. But these storms also produced a wide area of one half to two inches of rain by sunrise.

The morning two events set the stage for flooding in central Minnesota as several additional waves of thunderstorms developed during the afternoon, and into the evening. By Tuesday morning, a wide area of three to six inches of rain fell from north of St. Cloud to Milaca and Mora. The highest totals were across northern Kanabec County where locally six to eight inches fell based on radar estimation. The Rum, Snake and Knife rivers spilled out of their banks and caused significant and widespread flooding.

A secondary point related to this flooding event was that according to the Minnesota State Climatology Office, this storm, which continued into the morning hours of July 12th, was the largest mega-rain event since the Duluth flood of June 19-20, 2012. A mega-rain event is classified as a six-inch rainfall that covers at least a 1000 square miles, with a central core value of at least 8 inches.

The secondary wave in the morning, weakened by the early afternoon. An isolated thunderstorms developed near Litchfield where an outflow boundary held from the previous morning storms. These storms moved slowly northward and produced three tornadoes along this boundary. The first tornado occurred near Litchfield, the second near Watkins, and the third north of Watkins.

The tornado near Litchfield was rated an EF-2 with peak winds of 115 mph. It had a maximum width of 100 yards and traveled approximately 3.1 miles. The tornado caused a lot of tree damage, though three single family homes received significant roof damage, and a double wide manufactured home, and garage were flipped and rolled. Another garage and shed were destroyed near Highway 12 on the north side of town.

The tornado near Watkins was also rated an EF-2 with peak winds of 125 mph. It had a maximum width of 400 yards and traveled approximately 2.1 miles. One injury occurred with this tornado. The first significant damage was to a business along Highway 55 on the south side of town. The tornado then tracked across the highway and passed through the St. Anthony Cemetery before passing through the center of Watkins doing damage to structures and many trees. The most significant damage occurred between Stearns Ave and Meeker Ave where several homes had significant roof damage, and had detached sheds, and garages destroyed. The tornado exited the town and did further tree damage at a farmstead outside of town before lifting shortly thereafter.

The tornado north of Watkins was rated an EF-1 with peak winds of 105 mph. It had a maximum width of 250 yards and traveled approximately 4.2 miles. This tornado was spawned by the same storm that moved through Watkins. Multiple chaser videos showed the Watkins tornado lifted off the ground as it became occluded, with this tornadoes touchdown point made visible by the presence of corn laid down in the field south of the first homestead hit. This was about two-thirds of mile north- northeast of where the Watkins tornado lifted. At the first farmstead hit, two open air cattle sheds where completely destroyed, along with a metal storage shed and two mostly empty grain bins. There were two cattle killed at this location as well. This storm destroyed more outbuildings at a farmstead along 160th street, with the rest of the damage along the path of the tornado being corn laid flat and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 3:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 11, 3:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
429 AM CDT MON JUL 11 2016

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Mon Jul 11 2016

Nocturnal thunderstorm activity producing near-severe winds
(generally up to 45 mph) over the northern part of the forecast area
will continue to press across central and northern Minnesota this
morning. Still prefer the HRRR, which indicates activity will be a
bit slow to wane over central MN this morning just along and north
of the warm front. Meanwhile, the atmospheric cap will build south
of the warm front, with heat and humidity increasing over central
and southern Minnesota. Heat indices will near advisory criteria (95
to 100 degrees), but the impact will be borderline given the winds
and cloud cover, so will hold off on an advisory for now.

By late afternoon, expect convergence along the eastward-advancing
cold front to spawn clusters and/or a line of thunderstorms across
western Minnesota. This line will track eastward during the evening
hours, and will need to be monitored for severe weather potential.
Wind and hail will be the main threats, and then heavy rainfall and
flooding given recent rains, the elevated precipitable water values,
and the potential for back-building

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon Jul 11 2016

Tuesday and Wednesday will continue to see southwest flow aloft
which keeps low chances of precipitation in the forecast,
especially along the Iowa border where instability will be highest
along the residual cold front. Eventually, the upper low which
will slowly progress across south central Canada, will shift the
mean upper level winds to a more west-northwest. This will allow
much cooler air to advect southward across Minnesota and western
Wisconsin. Although temperatures will fall back into the 70s, dew
point temperatures will fall into the 40s/50s which is very
unusual for July.

Next weekend will see return flow as winds shift back to the
south-southeast. Chances of precipitation also return, along with
more humidity.

Past next weekend, models have been showing an upper ridge
building across the central part of the United States. This means
a return to much warmer conditions by the the last two weeks of
July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun Jul 10 2016

The complex of storms in the Dakotas has been holding together
nicely for the past few hours and we now expect those to continue
across MN this morning, likely affecting KAXN and KSTC, but we
think they will largely remain north of the the rest of the TAF
sites. This is a fairly low confidence forecast as it's possible
the thunder dives a little farther south and hits KRWF and KMSP. The
storms late in the day tomorrow will likely be more widespread and
potentially impact all the TAF locations as these storms move west
to east across the area tomorrow.

KMSP...
We're keeping a close eye on the showers and storms off to the
west. The movement of these storms is to the east, but the
atmosphere in the metro is less favorable for storms, so we aren't
confident they will make it all the way to the airport - perhaps
just to the north. We'll keep monitoring. There is a good chance
for storms tomorrow evening, with impacts at KMSP looking more
likely.

/OUTLOOK FOR KMSP/
Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts.
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Jul 11, 3:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CDT MON JUL 11 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
451 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS CENTRAL MINNESOTA THIS
MORNING. A FEW OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND STRONG WINDS. TORRENTIAL DOWNPOURS MAY ALSO CAUSE
LOCALIZED FLOODING.

MORE SUBSTANTIAL STORMS ARE POSSIBLE THIS EVENING AND TONIGHT...
WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR
POSSIBLE. A TORNADO OR TWO COULD ALSO OCCUR DURING THE EVENING.

IN BETWEEN THE ROUNDS OF THUNDERSTORMS HEAT AND HUMIDITY WILL
BUILD DURING THE AFTERNOON. HEAT INDICES ARE EXPECTED TO INCREASE
INTO THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 11, 1:31 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 AM CDT MON JUL 11 2016

MNZ041>043-110845-
TODD-MORRISON-DOUGLAS-
231 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...DOUGLAS AND
NORTHWESTERN MORRISON COUNTIES...

AT 230 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HUBBARD TO NEAR HENNING TO NEAR
NORCROSS. MOVEMENT WAS EAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  HEWITT AROUND 245 AM CDT.
  EVANSVILLE AND BRANDON AROUND 255 AM CDT.
  STAPLES AIRPORT AROUND 300 AM CDT.
  CARLOS AROUND 310 AM CDT.
  EAGLE BEND AROUND 320 AM CDT.
  LONG PRAIRIE...BROWERVILLE AND CLARISSA AROUND 325 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GARFIELD...WEST
UNION...ROUND PRAIRIE...NELSON...CLOTHO...ALEXANDRIA AIRPORT...ROSE
CITY... LEAF VALLEY...MELBY AND MILTONA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 118.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 130.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 182 AND 219.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL AND CENTRAL MINNESOTA.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4633 9443 4629 9435 4580 9502 4578 9576
      4610 9577 4611 9515 4637 9515
TIME...MOT...LOC 0730Z 254DEG 63KT 4685 9507 4635 9552 4583 9619

LS
Special weather statement, Jul 11, 2:01 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 AM CDT MON JUL 11 2016

MNZ047-048-055-110845-
POPE-STEVENS-SWIFT-
301 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS...WESTERN SWIFT
AND POPE COUNTIES...

AT 300 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HOFFMAN TO NEAR LAKE HATTIE.
MOVEMENT WAS EAST SOUTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  LAKE OLIVER AROUND 310 AM CDT.
  LOWRY AND CYRUS AROUND 315 AM CDT.
  STARBUCK AROUND 320 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLONTARF...GLENWOOD
AIRPORT...VILLARD...MORRIS AIRPORT...HOLLOWAY...LAKE
MINNEWASKA...LAKE EMILY...FARWELL...LONG BEACH AND ALBERTA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 24 AND 39.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 142 AND 177.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4576 9615 4575 9515 4517 9583 4538 9612
      4541 9612 4541 9616 4544 9620
TIME...MOT...LOC 0800Z 316DEG 39KT 4576 9580 4546 9608

LS
Special weather statement, Jul 11, 2:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT MON JUL 11 2016

MNZ041>044-047>050-055-057-110930-
BENTON-MILLE
LACS-TODD-MORRISON-STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-DOUGLAS-
329 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS...
SOUTHERN TODD...SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...
SOUTHEASTERN DOUGLAS...MORRISON...NORTHWESTERN MILLE LACS...
NORTHWESTERN KANDIYOHI...NORTHWESTERN BENTON AND POPE COUNTIES...

AT 328 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CUSHING TO NEAR NELSON TO NEAR
HANCOCK. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  CROW WING STATE PARK AROUND 345 AM CDT.
  SAUK CENTRE AND LAKE HASSEL AROUND 350 AM CDT.
  MELROSE AND GREY EAGLE AROUND 400 AM CDT.
  ST. ANTHONY...FREEPORT AND LASTRUP AROUND 410 AM CDT.
  ALBANY AROUND 415 AM CDT.
  HOLDINGFORD AROUND 420 AM CDT.
  AVON AND VINELAND AROUND 425 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GEORGEVILLE...ST
WENDEL...SOBIESKI...NORWAY LAKE...SWIFT FALLS...NEW
MUNICH...CLONTARF... BURTRUM...CUSHING AND MEIRE GROVE.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 110
AND 154.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL...EAST CENTRAL AND CENTRAL MINNESOTA.

LAT...LON 4629 9435 4627 9434 4623 9440 4616 9437
      4616 9381 4621 9380 4618 9358 4563 9438
      4521 9519 4545 9600 4582 9527 4632 9457
TIME...MOT...LOC 0828Z 286DEG 36KT 4626 9458 4582 9522 4548 9587

LS
Special weather statement, Jul 11, 3:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT MON JUL 11 2016

MNZ043>045-111000-
MILLE LACS-MORRISON-KANABEC-
420 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...SOUTHEASTERN
MORRISON AND MILLE LACS COUNTIES...

AT 420 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VINELAND TO ROYALTON. MOVEMENT WAS
EAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  ONAMIA AND VINELAND AROUND 425 AM CDT.
  ISLE AND WAHKON AROUND 430 AM CDT.
  OGILVIE AROUND 450 AM CDT.
  MORA AROUND 455 AM CDT.
  QUAMBA AROUND 500 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HILLMAN...GENOLA...
HARDING...WARMAN...BUCKMAN...LAKE MILLE LACS...MORRILL...KNIFE
LAKE...MORA AIRPORT AND BAYVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 153 AND 156.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 197 AND 229.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CENTRAL AND EAST CENTRAL MINNESOTA.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4583 9315 4583 9435 4616 9421 4616 9381
      4624 9381 4625 9344
TIME...MOT...LOC 0920Z 268DEG 71KT 4614 9381 4585 9429

LS

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 heavy rain, 6 funnel cloud, 4 tornado, 4 flash flood. Local standard time, as filed.

Heavy Rain, Morrison

When
July 11, 4:00 AM CST to 9:00 PM CST
Where
Morrison County, 6.67 mi SSE of Hillman
Reported by
Trained Spotter
Coordinates
45.910, -93.830

A trained spotter measured 4.77 inches of rainfall 8 miles southeast of Hillman from two waves of thunderstorms.

Heavy Rain, Stearns

When
July 11, 4:00 AM CST to 12:00 PM CST
Where
Stearns County, 0.97 mi E of Elrosa
Reported by
Public
Coordinates
45.570, -94.950

A measured rainfall report of 4.20 inches occurred near Elrosa.

Heavy Rain, Stearns

When
July 11, 4:00 AM CST to 12:00 PM CST
Where
Stearns County, Belgrade
Reported by
Fire Department/Rescue
Coordinates
45.450, -95.000

A trained spotter measured 4.00 inches of rainfall near Belgrade.

Heavy Rain, Benton

When
July 11, 4:00 AM CST to 12:00 PM CST
Where
Benton County, Sauk Rapids
Reported by
Public
Coordinates
45.600, -94.170

A measured rainfall report of 5.00 inches occurred in Sauk Rapids.

Heavy Rain, Stearns

When
July 11, 4:00 AM CST to 12:00 PM CST
Where
Stearns County, 1.46 mi NNW of Sartell
Reported by
Public
Coordinates
45.640, -94.210

A measured rainfall report of 5.50 inches occurred near Sartell.

Heavy Rain, Mille Lacs

When
July 11, 4:00 AM CST to 1:00 PM CST
Where
Mille Lacs County, 7.31 mi NNE of Page
Reported by
Mesonet
Coordinates
45.990, -93.570

A measured rainfall report of 4.28 inches occurred north of Page.

Heavy Rain, Morrison

When
July 11, 4:00 AM CST to 1:00 PM CST
Where
Morrison County, 7.06 mi SSE of Hillman
Reported by
Mesonet
Coordinates
45.900, -93.850

A measured rainfall report of 3.97 inches occurred south of Hillman.

Hail, Stevens

When
July 11, 10:03 AM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.590, -95.910

Hail, Stearns

When
July 11, 10:40 AM CST to 10:45 AM CST
Where
Stearns County, 1.33 mi W of Sartell to 0.48 mi W of Sartell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.623, -94.227

There were several reports of nickel size hail around Sartell.

Hail, Stearns

When
July 11, 12:15 PM CST
Where
Stearns County, 2.37 mi SE of St Stephen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -94.230

Hail, Kanabec

When
July 11, 1:25 PM CST
Where
Kanabec County, 0.48 mi E of Mora
Measured
1.75 in hail
Reported by
Public
Coordinates
45.880, -93.290

Hail, Kanabec

When
July 11, 1:35 PM CST
Where
Kanabec County, 5.7 mi S of Kroschel
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.988, -93.087

Funnel Cloud, Isanti

When
July 11, 3:58 PM CST
Where
Isanti County, 4.29 mi ESE of Oxlip
Reported by
Storm Chaser
Coordinates
45.466, -93.326

A funnel was caught on video close to the ground near Marget Lake, but it could not be determined whether it touched down.

Tornado, Meeker

When
July 11, 4:25 PM CST to 4:32 PM CST
Where
Meeker County, 0.87 mi WSW of Litchfield to 2 mi NNE of Litchfield Muni Arpt
Rating
EF2
Path length
3.1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.124, -94.545

The tornado near Litchfield was rated an EF-2 with peak winds of 115 mph. It had a maximum width of 100 yards and traveled approximately 3.2 miles. The tornado caused a lot of tree damage, though three single family homes received significant roof damage, and a double wide manufactured home, and garage were flipped and rolled. Another garage and shed were destroyed near Highway 12 on the north side of town.

Tornado, Meeker

When
July 11, 4:52 PM CST to 4:56 PM CST
Where
Meeker County, 1.62 mi S of Watkins to 0.84 mi ENE of Watkins
Rating
EF2
Path length
2.09 mi
Path width
400 yd
Continued into
Stearns, Mn (MPX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
45.297, -94.414

The tornado near Watkins was also rated an EF-2 with peak winds of 125 mph. It had a maximum width of 400 yards and traveled approximately 2.1 miles. One injury occurred with this tornado. The first significant damage was to a business along Highway 55 on the south side of town. The tornado then tracked across the highway and passed through the St. Anthony Cemetery before passing through the center of Watkins doing damage to structures and many trees. The most significant damage occurred between Stearns Ave and Meeker Ave where several homes had significant roof damage, and had detached sheds, and garages destroyed. The tornado exited the town and did further tree damage as the tornado moved northeast into Stearns County.

Tornado, Stearns

When
July 11, 4:56 PM CST to 4:57 PM CST
Where
Stearns County, 4.28 mi SSE of St Nicholas to 4.23 mi SSE of St Nicholas
Rating
EF0
Path length
0.13 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.327, -94.406

This is the continuation track of the Watkins tornado in Meeker County as it moved northeast and dissipated near County Road 143rd. As the tornado moved into Stearns County a farmstead outside of town was hit before lifting shortly thereafter. While in Stearns County, this tornado was rated an EF0 with maximum winds of 65 mph and a width of 100 yards, but when it was in Meeker County, it was rated EF2.

Tornado, Stearns

When
July 11, 4:58 PM CST to 5:04 PM CST
Where
Stearns County, 3.67 mi SE of St Nicholas to 2.03 mi WSW of Marty
Rating
EF1
Path length
4 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
45.339, -94.401

The tornado north of Watkins in Stearns County was rated an EF-1 with peak winds of 105 mph. It had a maximum width of 250 yards and traveled approximately 4.0 miles. This tornado was spawned by the same storm that moved through Watkins. Multiple chaser videos showed the Watkins tornado lifted off the ground as the parent storm became occluded, and a new tornado developed shortly thereafter, with its touchdown point made visible by the presence of corn laid down in a field south of the first homestead hit. This was about two-thirds of a mile north-northeast of where the Watkins tornado lifted. At the first farmstead to be hit, two open air cattle sheds were completely destroyed, along with a metal storage shed and two mostly empty grain bins. There were two cattle killed at this location as well. This storm destroyed more outbuildings at a farmstead along 160th street, with the rest of the damage along the path of the tornado being corn laid flat and tree damage.

Funnel Cloud, Stearns

When
July 11, 5:16 PM CST
Where
Stearns County, 0.84 mi NW of Rockville
Reported by
Law Enforcement
Coordinates
45.480, -94.340

This funnel was from the same storm that produced the Litchfield, Watkins, and rural Watkins tornadoes. Numerous storm chasers, spotters and law enforcement officers were watching the funnel, with no indication that it touched down.

Funnel Cloud, Kandiyohi

When
July 11, 6:03 PM CST
Where
Kandiyohi County, 4.38 mi NE of Hawick
Reported by
Trained Spotter
Coordinates
45.390, -94.780

A funnel cloud was reported at the intersection of Highway 4 and 55, just northwest of Paynesville.

Funnel Cloud, Stearns

When
July 11, 6:22 PM CST
Where
Stearns County, 3.49 mi S of Roscoe
Reported by
Emergency Manager
Coordinates
45.380, -94.640

A funnel cloud was reported 4 miles east of Paynesville, over Rice Lake, near Triple T Road.

Funnel Cloud, Stearns

When
July 11, 6:22 PM CST
Where
Stearns County, 0.84 mi NE of Richmond
Reported by
Emergency Manager
Coordinates
45.460, -94.520

Flash Flood, Morrison

When
July 11, 7:00 PM CST to 11:00 PM CST
Where
Morrison County, 10.08 mi NNE of Hillman to 5.23 mi WNW of Harding
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.140, -93.820

A Morrison County engineer said the county closed County Road 234 in multiple spots, and County Road 254 at Minnesota Highway 25. County Road 244 was also closed after a large box culvert washed out, which was likely the most expensive occurrence of damage to the county from the flooding, according to the engineer. Most of these county roads were along Skunk, Hillman and Little Mink Creeks, as well as the Platte River near the Crow Wing county border.

Flash Flood, Benton

When
July 11, 7:00 PM CST to 11:00 PM CST
Where
Benton County, 4.14 mi ESE of Rum River to 3.92 mi N of Jakeville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.801, -93.748

Benton County road crews said that numerous gravel roads washed out, and many others were under water due to excessive rainfall Monday Evening, July 11th. |The north and west parts of the county were hit the hardest. Benton County Road 4 was closed near Popple Creek due to the Elk River being over the bridge.

Flash Flood, Kanabec

When
July 11, 7:30 PM CST to 11:00 PM CST
Where
Kanabec County, 3.59 mi SSE of Warman to 5.78 mi WSW of Kroschel
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.020, -93.260

Several waves of thunderstorms on Monday, July 11th, from the early morning, through the evening, caused rainfall amounts in excess of 3 to locally 5-7 inches. This caused several roads to close in Kanabec County, including Mahogany Avenue at 300th Avenue and 310th Avenue. Several pictures from social media indicated how widespread the flooding was, and included some people canoeing down county roads to get to stores. This area is also near the headwaters of the Snake River which crested above flood stage east of Kanabec County.

Flash Flood, Mille Lacs

When
July 11, 7:30 PM CST to 11:00 PM CST
Where
Mille Lacs County, 0.44 mi S of Foreston to 1.86 mi W of Onamia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
45.724, -93.721

Several pictures from the general public and trained spotters showed flooded roadways due to excessive rainfall in portions of Mille Lacs County. Several waves of thunderstorms on Monday, July 11th, from the early morning, through the evening, caused rainfall amounts in excess of 3 to locally 5-7 inches.

Hail, Wright

When
July 11, 7:39 PM CST
Where
Wright County, Maple Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.230, -94.000

Funnel Cloud, Wright

When
July 11, 7:48 PM CST
Where
Wright County, 3.98 mi WSW of Monticello
Reported by
Trained Spotter
Coordinates
45.270, -93.890

Hail, Wright

When
July 11, 7:50 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.300, -93.800

Hail, Wright

When
July 11, 8:00 PM CST
Where
Wright County, 1.98 mi E of Monticello
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.300, -93.779

Hail, Wright

When
July 11, 8:00 PM CST
Where
Wright County, 4.16 mi SSW of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.242, -93.843

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650301, 651891, 651892, 651893, 651895, 651896, 651897, 635428, 635429, 635431, 635432, 650309, 652972, 650310, 650311, 652580, 650312, 650296, 650297, 650298, 650299, 651914, 651915, 651908, 651913, 635433, 650300, 635434, 635435, 650302.